Alert archive / North Carolina / Beach Hazards Statements in 2022

Beach Hazards Statement 46, NWS Newport/Morehead City, NC

September 13, 2022Carteret County, Dare County, Hyde County, North Carolina

NWS Newport/Morehead City, NC issued this beach hazards statement at Sep 13, 2022, 3:54 AM EDT for Carteret County, Dare County, Hyde County, North Carolina. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Sep 13, 2022, 3:54 AM EDT (07:54 UTC)
Expired
Sep 13, 2022, 8:00 PM EDT
In force
16 hr
Issued by
NWS Newport/Morehead City, NC

Counties Carteret County, NC, Dare County, NC, Hyde County, NC

The radar

The Morehead City radar (KMHX), 92 km from the middle of the area, began a volume at 07:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 7.9 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2022-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1496 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2022-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1496 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
890 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted.

584 
WHUS42 KMHX 130754
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
354 AM EDT Tue Sep 13 2022

NCZ196-203>205-140000-
/O.NEW.KMHX.BH.S.0046.220913T0754Z-220914T0000Z/
East Carteret-Northern Outer Banks-Ocracoke Island-
Hatteras Island-
354 AM EDT Tue Sep 13 2022

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

* WHAT...Dangerous rip currents.

* WHERE...The beaches from Duck to Cape Lookout.

* WHEN...Through this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 418 PM Tuesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Sep 13, 3:16 AM EDT, 38 minutes earlier.

Area forecast discussion, Sep 13, 3:16 AM EDT, 38 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
316 AM EDT Tue Sep 13 2022

.SYNOPSIS...
A cold front will push into the region this afternoon and
offshore tonight. High pressure will build into the area
Wednesday through the weekend, with weak coastal troughing
developing late week.

&&

.NEAR TERM /THROUGH TODAY/...
As of 3 AM Tue...Latest analysis shows upper low over OH and
the southern Great Lakes, with attendant cold front moving
through the NC Piedmont. The upper low will push across the
eastern Great Lakes today with the cold front continuing to
slowly push eastward into the coastal plain this afternoon. The
seabreeze will likely slow the progression of the front, and
prevent it from pushing offshore until late evening and tonight.
Showers and tstms beginning to blossom offshore early this
morning. Expect this to continue through mid morning, with
convective chances shifting inland this afternoon. Much drier
air aloft begins to work into western sections of the forecast
area but sufficient moisture continues along the coast with
convergence along the front/sea breeze which will continue to
bring a threat of isolated to widely scattered showers and
storms. Best chances east of Hwy 17. Highs today once again in
the mid to upper 80s.

&&

.SHORT TERM /TONIGHT/...
As of 3 AM Tue...Upper low will continue to lift towards the
eastern Great Lakes, becoming vert stacked over southern
Quebec. Attendant cold front will continue to push through
Eastern NC this evening and offshore overnight, as high pressure
begins to build in from the west. Any lingering convection
should wane with loss of heating. Drier air will continue to
filter in from the west, with PWATs falling below 1" everywhere
by sunrise. Much cooler overnight with good radiational cooling
and weak CAA behind the front. Lows will fall to around 60
inland and upper 60s to low 70s for the beaches.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
As of 315 AM Tue... High pressure builds in from the north and
west through the weekend. Coastal trough develops Thursday
night into Friday bringing a threat for a few showers offshore
and maybe along the immediate coast late this week and weekend.
Temperatures are forecast to be around normal through the period
despite the cold frontal passage.

Wednesday... Cold front will have moved well offshore by Wednesday
morning and in its wake a rather pleasant day is forecast.
Surface high will be nosing in from the north and west bringing
light northerly winds and a much drier airmass to ENC with PWATs
likely dropping to around 0.5-1.0" on Wednesday. This would put
us at or near the min PWAT value for the day. Temps only get
into the low to mid 80s on Wednesday which is supported by low
level thicknesses around 1395-1400dm. In addition to this,
dewpoints and humidity drop especially across our inland areas
resulting in one of the best days we have had in September so
far.

Thursday through this Weekend... High pressure settles into the
northeastern CONUS on Thursday and Friday with ridging extending S'
wards into the Mid-Atlantic and Southeast. This will gradually
turn the winds across the CWA to more of an E to NE'rly
direction starting Thursday afternoon. This onshore flow will
begin the slow process of bringing additional moisture and
humidity back to ENC by the end of the week and this weekend
with PWATs likely getting back above 1" by Sunday at the
latest. As we get into Thursday night and Friday a coastal
trough is forecast to develop and hang off the coast through
Sunday bringing a low end threat for some coastal showers and
maybe a few thunderstorms. Guidance is in good agreement with
this. Temps will generally remain in the low to mid 80s during
the day and the upper 50s to low 60s each night.

Early next Week... Coastal trough is then forecast to exit the
Southeastern Coast by early next week with high pressure building
slightly further south across the FA during this timeframe.
This will continue to keep ENC rather dry overall outside of a
few coastal showers with temps beginning a warming trend as low
level thicknesses increase.

 &&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
SHORT TERM /through tonight/...
As of 3 AM Tue...VFR conditions across the terminals early this
morning, with potential for patchy fog and low stratus. Increasing
confidence that PGV/ISO/OAJ will see a period of MVFR conditions,
with potential for brief period of IFR cigs. Conditions will
improve by mid morning returning to VFR. A cold front will push
through the terminals this afternoon and early evening.
Isolated to scattered showers and storms possible this
afternoon, with best chances at OAJ and EWN. Drier air filtering
in behind the front tonight should limit the fog threat.

LONG TERM /Wednesday through Saturday/...
As of 315 AM Tue... VFR conditions are forecast through the
period as a rather dry airmass will remain in place across the
CWA into this weekend.

&&

.MARINE...
SHORT TERM /through tonight/...
As of 3 AM Tue...Latest buoy obs reporting SW winds 5-15 kt with
occasional gusts to 20 kt, with seas 3-6 ft, highest across the
outer central waters. A cold front will continue to approach
the waters today, pushing through this evening and overnight.
SCA continues for the central waters through early this morning
with lingering 6 ft seas. Long period swell will slowly
continue to subside today and tonight, with seas subsiding to
3-5 ft later this morning then 2-4 ft tonight. Light to moderate
SW/WSW winds continue today ahead of the front. Winds become N
10-15 kt with gusts to 20 kt behind the front late tonight and
early Wed morning. Showers and storms beginning to blossom
offshore early this morning. Lightning will be the main concern
through mid morning with convection over the waters.

LONG TERM /Wednesday through Saturday/...
As of 315 AM Tue...10-15kt NNW-NNE'rly winds will persist
across all waters starting on Wednesday as high pressure begins
to nudge in from the west. Winds may briefly ease down to 5-10
kts overnight Wednesday especially along our southern waters
before winds increase back to 10-15 kts and turn to a more
N-NE'rly direction on Thursday as surface high shifts slightly
E'wards. A coastal trough is forecast to develop Thursday night
into Friday tightening the pressure gradient slightly allowing
winds to gradually increase closer to 15-20 kts Friday night
and Saturday. This coastal trough will also be accompanied by a
chance for shower and thunderstorm activity especially along
our far eastern coastal waters Thursday night to the end of the
period. Seas will remain around 2-4 ft through Friday before
increasing to 3-5 ft with occasional 6ft seas by Saturday.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement through this evening for NCZ196-
     203>205.
MARINE...Small Craft Advisory until 6 AM EDT early this morning for
     AMZ152-154.

&&

SYNOPSIS...MHX
NEAR TERM...CQD
SHORT TERM...CQD
LONG TERM...RCF
AVIATION...CQD/RCF
MARINE...CQD/RCF
Hazardous weather outlook, Sep 12, 8:20 PM EDT, 7 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
820 PM EDT Mon Sep 12 2022

NCZ029-044>047-079>081-090>092-094-193-194-198-140030-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-
820 PM EDT Mon Sep 12 2022

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Scattered showers and thunderstorms remain possible through this
evening, some of which could be strong to severe with damaging
winds. Localized flash flooding is also possible in low lying and
poor drainage areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ196-203>205-140030-
East Carteret-Northern Outer Banks-Ocracoke Island-Hatteras Island-
820 PM EDT Mon Sep 12 2022

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH TUESDAY EVENING NORTH OF
CAPE LOOKOUT...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

Scattered showers and thunderstorms remain possible through this
evening, some of which could be strong to severe with damaging
winds. Localized flash flooding is also possible in low lying and
poor drainage areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-199-140030-
West Carteret-Coastal Onslow-
820 PM EDT Mon Sep 12 2022

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH TUESDAY EVENING SOUTH
OF CAPE LOOKOUT...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

Scattered showers and thunderstorms remain possible through this
evening, some of which could be strong to severe with damaging
winds. Localized flash flooding is also possible in low lying and
poor drainage areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 7:37 AM EDTSpecial Marine WarningMHX38 min

Nearby

Beach Hazards Statements in North Carolina, 2022Every beach hazards statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.